You may have heard of NSAIDs. They’re non-steroidal anti-inflammatory drugs, and can be found in prescription form or as over-the-counter versions like Advil and Motrin. Did you know that they can poison dogs who ingest too much? Learn more here from your vet Frisco, TX.
Cyclooxygenase enzymes, or COX enzymes, cause pain and inflammation naturally in response to stimuli like an injury—NSAIDs work by blocking COX enzymes, reducing pain and inflammation for both animal and human patients. However, too much COX-enzyme blockage can result in stomach-lining damage, reduced blood flow to the kidneys, and more.
Symptoms of NSAID poisoning include lethargy, nausea, possible bloody vomiting or diarrhea, stomach ulcers, increased thirst and urination, and seizures, collapse, and even death if treatment isn’t administered.
Treatment and Prevention
Induced vomiting or stomach lavage may be necessary for dogs in earlier stages of NSAID poisoning, but more serious treatment like fluid replacement and blood transfusions will be required for pets whose kidneys have been affected. Prevent the issue entirely by restricting dogs’ access to any and all medications, including NSAIDs—store them in closed cabinets or drawers where dogs can’t reach.
To learn more, contact your animal hospital Frisco, TX.